Hail, Sawyer
- When
- September 2, 4:35 PM CST to 4:37 PM CST
- Where
- Sawyer County, 3.66 mi NW of Winter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -91.070
A cold front moving across the Northland produced showers and storms across the region during the evening hours of the 2nd. While most of the storms remained below severe limits, one storm did produce 1 inch diameter hail near the town of Winter in Sawyer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moving across the Northland produced showers and storms across the region during the evening hours of the 2nd. While most of the storms remained below severe limits, one storm did produce 1 inch diameter hail near the town of Winter in Sawyer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 1:43 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
243 PM CDT Fri Sep 2 2022
.DISCUSSION...(This evening through Thursday)
Issued at 242 PM CDT Fri Sep 2 2022
Summary: Some showers and storms possible across northwest
Wisconsin this afternoon and evening, followed by dry weather for
the next week. Temperatures will cool down for the next couple
days and then warm up again next week.
A cold front is making its way through the region from northwest
to southeast this afternoon, currently situated approximately from
Hinckley northeast to Port Wing to Grand Marais. The air ahead of
the front is warm but capped at the moment. As temperatures
continue to warm there over the next couple hours, there will be
potential for showers and thunderstorms to erupt. CAMs are not
incredibly consistent in timing of initiation or location, but the
general consensus is that storms could start to develop around 4
to 5 PM and areas generally east and south of Ashland and Spooner
will have the best chance at seeing storms. There is potential for
around 2-3k J/kg of SBCAPE, which is supportive for some fairly
quick development once storms initiate. However, severe weather
potential will be limited by weak shear up to 25 kt aloft.
Therefore, a marginal risk for severe weather continues to be
possible this afternoon and early evening, with the best chances
for that roughly southeast of a line from Ironwood to Hayward. As
the front continues southeast this evening, storm chances will
diminish.
Following the frontal passage, cold air advection will overtake
the region, bringing a pattern change with cooler temperatures for
a couple days that will make it feel like early fall. High
pressure over northwest Ontario will settle in for the weekend,
and low-level flow will become northeasterly on Saturday and east
to southeasterly by Sunday. Several models are suggesting that
some lake-effect clouds may develop later tonight along the South
Shore and possibly extending towards the Twin Ports. The cool air
aloft doesn't appear to be sufficient enough to promote lake-
effect rain showers, and any clouds that develop tonight are
likely to mix out during Saturday morning. There will also be a
chance for some fog due to radiational cooling and light winds
Saturday night into Sunday.
Going into next week, flow will become southerly and bring a
warmer air mass back into the region. There are some hints that an
upper level disturbance could be in the vicinity Monday into
Tuesday, which could result in some rain chances somewhere in the
Dakotas and Minnesota. At this time, it appears that this feature
should stay to the southwest, keeping the Northland dry. With the
jet stream setting up over the southern Canadian provinces in the
mid to later part of the week, the Northland should continue to
be dry and warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Sep 2 2022
A cold front is currently passing through from northwest to
southeast with a position around. The front has already passed
through INL/HIB/BRD, so wind direction should be pretty uniform
from the northwest for the rest of the afternoon, while winds will
continue to shift a bit over the next couple of hours at DLH. VFR
conditions are expected through the period at all terminals except
HYR, where there is a chance for showers and thunderstorms to
develop for a brief period this afternoon as the front passes
through. There is some uncertainty whether or not storms will
actually affect HYR as storms may develop over or just southeast
of the terminal. Current model guidance suggests they may develop
just southeast and may bring minor MVFR visibility impacts. After
the front drifts southeast this evening, wind speeds will decrease
at all terminals with speeds becoming less than 10 knots tonight.
&&
.MARINE...
Issued at 242 PM CDT Fri Sep 2 2022
Breezy west to southwest winds will continue this afternoon,
though the trend should be for decreasing winds this evening after
a cold front passes through and winds become more northerly. A few
showers or thunderstorms will be possible this afternoon and early
evening along the South Shore, especially east of Ashland. Winds
will then become northeasterly on Saturday, and some wind gusts to
around or just greater than 20 knots may be possible, which could
be hazardous for small craft. Winds will become a bit more
easterly going into Sunday with with speeds decreasing as high
pressure moves into the region. Wind gusts will range from around
10 to 15 knots with some locally higher gusts possible on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 50 62 46 65 / 0 0 0 0
INL 44 65 44 72 / 0 0 0 0
BRD 50 71 45 72 / 0 0 0 0
HYR 51 66 42 72 / 10 0 0 0
ASX 53 62 44 70 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
140-146>148-150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous Weather Outlook National Weather Service Duluth MN 353 PM CDT Fri Sep 2 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 353 PM CDT Fri Sep 2 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms this evening as a cold front moves through. A few storms may become strong to severe this afternoon and evening in north-central Wisconsin, capable of producing damaging wind gusts up to 60 MPH and large hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report wind damage and hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-032100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 353 PM CDT Fri Sep 2 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms this evening. The threat for severe thunderstorms over Lake Superior is low. Winds will become northwest tonight and become gusty, potentially creating hazardous conditions for smaller vessels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty northeast winds and higher waves may be possible on Saturday, potentially creating hazardous conditions for smaller vessels. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056147.